Alert archive / Minnesota / Wind Advisories in 2008

Wind Advisory 10, NWS Sioux Falls, SD

May 12, 20088 counties in Minnesota; 5 counties in Iowa

NWS Sioux Falls, SD issued this wind advisory at May 12, 2008, 12:46 PM CDT for 8 counties in Minnesota; 5 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 12, 2008, 12:46 PM CDT (17:46 UTC)
Expired
May 12, 2008, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 121746
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT MON MAY 12 2008

.IT WILL BE WINDY TODAY AS STRONG SOUTHERLY WINDS WILL CONTINUE
THROUGH THE AFTERNOON HOURS AHEAD OF A TROUGH OF LOW PRESSURE. 

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-130000-
/O.NEW.KFSD.WI.Y.0010.080512T1746Z-080513T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...
MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE
1246 PM CDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 TO 45 MPH
CAN BE EXPECTED THROUGH THE AFTERNOON HOURS. THE WINDY CONDITIONS
WILL GRADUALLY SUBSIDE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

BT
1 follow-up statement
000 
WWUS73 KFSD 122016
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
316 PM CDT MON MAY 12 2008

.STRONG SOUTHERLY WINDS WILL SHIFT SLOWLY EAST OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA BY THIS EVENING.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-130000-
/O.CON.KFSD.WI.Y.0010.000000T0000Z-080513T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...
MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE
316 PM CDT MON MAY 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 TO 45 MPH
CAN BE EXPECTED FOR THE REST OF THE AFTERNOON. THE WINDY
CONDITIONS WILL GRADUALLY SUBSIDE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
RSR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 12, 10:05 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 12, 10:05 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT MON MAY 12 2008

.DISCUSSION...
FORECAST IN GOOD SHAPE WITH NO ZFP UPDATE PLANNED. HAVE TWEAKED A
FEW TEMPERATURES UP A DEGREE OR TWO IN CENTRAL AND EASTERN
CWA...OTHERWISE GOING TEMPERATURES LOOK GOOD. MAIN ISSUE FOR TODAY
WILL BE THE WINDS.  PRESSURE FALLS OF 3+ MB/3 HRS ACROSS SOUTHWEST
MINNESOTA EXPECTED TO EXPAND INTO NORTHWEST IOWA THIS AFTERNOON AS
SURFACE TROUGH TO THE WEST INTENSIFIES. STRONG WARM AIR ADVECTION
WILL KEEP STRONGEST WINDS FROM MIXING TO THE SURFACE WITH LOW LEVEL
JET IN EXCESS OF 50 KNOTS NOTED ON 12Z KABR SOUNDING.  WITH THAT
SAID...EXPECT WIND GUSTS TO APPROACH ADVISORY CONDITIONS...BUT FALL
JUST SHORT.

OTHER CONCERN TODAY FIRE WEATHER. LIMITED MOISTURE ACROSS THE AREA
WILL PRODUCE RELATIVE HUMIDITIES OF 30-40 PERCENT THIS AFTERNOON.
THIS COMBINED WITH THE STRONG WINDS WILL PRODUCE A VERY HIGH AND
EXTREME FIRE DANGER ACROSS FORECAST AREA TODAY. /BT

&&
.AVIATION...
VFR THROUGH THE TAF PERIOD. STRONG SRLY WINDS ACROSS THE AREA TODAY.
SFC TROUGH OVER WRN SD TO MOVE INTO IA AND MN TONIGHT WITH WINDS
SHIFTING TO THE NW. BREEZY NW FLOW FOR WED.

&&

.PREV DISCUSSION...
WARMER BUT WINDY FOR TODAY AS TROUGH APPROACHES. GRADIENT TIGHTEN
RAPIDLY THIS MORNING AS LEE TROUGH DEVELOPS LEE OF THE NRN ROCKIES.
CURRENTLY SFC WINDS IN THE 20 KT RANGE OVER CNTRL SD. AS STRONGEST
GRADIENT SHIFTS E...WIND WILL STRENGTHEN RAPIDLY THIS MORNING ACROSS
ERN SD...NW MN...AND SW IA. HAVE CONSIDERED GOING WIND ADVISORY
GENERALLY FROM I29 EWRD AS WINDS WILL APPROACH 30 MPH
SUSTAINED...BUT WILL HOLD OFF ON ADVISORY FOR NOW AS ADVISORY
CONDITIONS ARE MARGINAL AND GFS INDICATES WINDS A FEW KNOTS BELOW.
WILL CONTINUE TO MONITOR WINDS WITH MORNING AND WILL ISSUE AN
ADVISORY IF NEEDED.

CHANCES FOR PRECIPITATION VERY LOW FOR TODAY. VERY LITTLE MOISTURE
TO WORK WITH AND DESPITE STEEP LOW LEVEL LAPSE RATE...STRONG CAP IN
PLACE...SO NO CHANCES OF SFC BASED CONVECTION. THERE MAY BE SOME MID
LEVEL MOISTURE TO WORK WITH...BUT EVEN THAT IS LIMITED...SO NO
MENTIONABLE CHANCE OF PRECIPITATION UNTIL LATER THIS EVENING IN THE
WEST...THEN INTO THE EAST LATE TONIGHT.

CHANCES FOR PRECIPITATION CONTINUE INTO TUE AS MAIN UPPER TROUGH
PROPAGATES E ACROSS THE AREA. GENERALLY KEPT THE 30 TO 40 POPS GOING
FOR LIGHT PRECIPITATION AMOUNTS. DO NOT SEE MUCH MORE THAT LIGHT
ACCUMULATIONS. LOWER LEVEL REMAIN PRETTY DRY...AS GULF MOISTURE IS
NO WHERE CLOSE TO RETURNING. CURRENTLY...50 DEG F DEW POINTS CAN NOT
EVEN BE FOUND ALONG THE GULF COAST. WILL PROBABLY SEE SOME MINOR
POOLING OF MOISTURE ALONG THE SFC TROUGH TONIGHT...BUT SFC AND MID
LEVEL BNDRY PUSH E ACROSS THE CWA TONIGHT...WELL AHEAD OF UPPER
TROUGH. AS UPPER DYNAMICS NEVER HOOK UP WITH LOW LEVELS...CHANCES
FOR WIDESPREAD MEASURABLE PRECIPITATION WITH BE ON THE LOW SIDE.
GENERALLY SPEAKING...AVERAGE RAIN FALL AMOUNTS SHOULD STAY BELOW A
TENTH OF AN INCH. THERE IS HOWEVER A SMALL CHANCE OF ISOLATED
THUNDERSTORMS AHEAD OF THE MID LEVEL BNDRY...SO CONTINUED THE
MENTION OF THUNDERSTORMS...BUT DO NOT ANTICIPATE ANYTHING SEVERE
SHOULD SOMETHING DEVELOP.

NW FLOW TAKES CONTROL FOR WED AND REMAINS THE DOMINATE WEATHER
FEATURE THROUGH THE EXTENDED AS AMPLIFIED TROUGH DIGS IN OVER THE
ERN CONUS. WILL HAVE TO WATCH THU FOR CHANCE OF PRECIP AS S/WV DROPS
SWRD...OTHERWISE DRY THROUGH THE EXTENDED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL
Hazardous weather outlook, May 12, 10:53 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT MON MAY 12 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1053 AM CDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE AREA OVERNIGHT.  ANY STORMS THAT DEVELOP WILL NOT BE SEVERE.

FIRE DANGER...
TEMPERATURES WILL RISE INTO THE 60S AND 70S THIS AFTERNOON...AND
WILL BE ACCOMPANIED BY RELATIVE DRY AIR AND STRONG SOUTHERLY
WINDS OF 20 TO 30 MPH. THIS WILL PRODUCE RELATIVE HUMIDITIES IN
THE 30 TO 40 PERCENT RANGE. THIS COMBINATION OF FACTORS WILL PUSH
THE RANGELAND FIRE INDEX INTO THE VERY HIGH TO EXTREME CATEGORY
THIS AFTERNOON. THIS MEANS FIRES CAN BECOME LARGE AND SPREAD
RAPIDLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

Nearby

Wind Advisories in Minnesota, 2008Wind Advisories in Iowa, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.